Medications for bipolar that don't cause weight gain?

Posted by sarahzx @sarahzx, Jan 18, 2020

I have bipolar II and after the typical run of trial and error, found that Seroquel (at night) works well. I'm super sensitive to medication, so I'm on a low dosage (62mg (2.5 25mg tablets), but every time my dosage has gone up even a small increment, I've gained weight. I've been on this for about 7 years and, recently, I spent two years trying to lose some of the weight and managed to lose 15 pounds.

In November, we upped my dosage by half a pill and I gained 10 pounds back in two weeks. It's now leveled off, but I'm understandably frustrated after all that work. Is there any medication for bipolar that doesn't cause weight gain? It seems that every single one that my pdoc and I have looked up causes weight gain, so I'm hoping this community might be able to suggest something we can look into more.

Interested in more discussions like this? Go to the Mental Health Support Group.

Hello @sarahzx and welcome to Mayo Connect!

I appreciate your question about weight gain and meds for mood disorders. Your frustration with this is certainly understandable. While I have not had to take meds for bipolar disorder I have heard from others who have taken these meds that weight gain can be a side effect. I went on Mayo Clinic's website and found some information on this topic. I have copied some of this article for you to read.

Do all bipolar medications cause weight gain? Answer From Daniel K. Hall-Flavin, M.D.,

"Whether a certain medication will cause weight gain or other side effects varies from person to person.

Mood stabilizers used to treat bipolar disorder include lithium (Lithobid), valproic acid (Depakene), divalproex sodium (Depakote), carbamazepine (Tegretol, Equetro, others) and lamotrigine (Lamictal). All of these medications are known to increase the risk of weight gain except lamotrigine."

Read the article in full detail, https://www.mayoclinic.org/diseases-conditions/bipolar-disorder/expert-answers/bipolar-medications-and-weight-gain/faq-20058043.

I hope this information is helpful to you. A psychiatrist is specially training in meds for mental health treatments and might be helpful to you.

Do you currently see a psychiatrist or a general medical doctor?

REPLY

Hello @sarahzx. I'd like to add my welcome to Teresa's. I would also like to invite a few members who have discussed using seroquel, as well as a few who are living with bipolar disorder. @rainer and @jameshoward have recently discussed seroquel and trying to get off of it for various reasons in the following discussion, https://connect.mayoclinic.org/discussion/getting-off-of-seroquel/. @marjou, @tdib, @pianista, and @renwald have all discussed living with bipolar (https://connect.mayoclinic.org/discussion/bi-polar-issues/) and may have some experience with medications and weight-management concerns.

REPLY

Welcome @sarahzx and thanks for the tag, Justin. I was on Seroqeul to treat paranoid schizophrenia for 16 years and gained weight with my last med increase to 750 mgs. My doctor recently put me on Ziprasidone then we switched to Lurasidone. I am on Lurasidone now which has no weight gain associated. I have actually lost weight. Most of the atypical antipsychotics are used for bipolar too, including these, but for info, ask your doctor. You will probably notice some slight side effects with the Ziprasidone and Lurasidone but the somnolence and depressive state can't touch Seroquel. Aripriprazole is another one that doesn't cause weight gain but I noticed agitation in the beginning and something weird with my vision that I can't even describe. Good luck

REPLY

Hi Sarah – my mental health journey may or not be helpful. I was misdiagnosed with bi-polar II about 25 years ago and just this year re-diagnosed as ADHD. I've been on just about every RX cocktail out there – and it was always trial and error. Seroquel was part of the cocktail. I'm taking a different path now away from medications. Before you begin your journey onto other meds, you might want to consider these factors – how long will you be on the med and how difficult will it be to get off it if you decide to. If seroquel is working for you and your only concern is weight gain – maybe a diet change and exercise might be the way to go. My psychologist once told me to take "exercise" like it was an additional medication. Every medication has it's own set of side effects and impacts the brain and body in different ways, and your body and brain are unique. I'd advise against lamotrigine even though it might look attractive because of the weight gain issue. Lamotrigine was a nightmare to come off of – it took two years of slow titration. Lamotrigine is a seizure medication and "atypically" used. In other words, it wasn't created to treat bi-polar. Good luck on your quest to a better state of mind.

REPLY

@amberpep @mrser52 @healthytoday may also have some thoughts on medications for bipolar II that they have not found to cause weight gain.

REPLY

What are some of the more effective medications for bipolar disorder? Preferably ones with little to no weight gain as a side effect. I am looking to switch off of the one I am on now, and can't seem to find any quality information on medication.

REPLY
@abi1541

What are some of the more effective medications for bipolar disorder? Preferably ones with little to no weight gain as a side effect. I am looking to switch off of the one I am on now, and can't seem to find any quality information on medication.

Jump to this post

Hello @abi1541 and welcome to Mayo Clinic Connect. Your concern about weight gain as a side effect is common and understandable.

There was actually an existing discussion in the community on this same topic already, so you will see I've moved your post there in order to connect you with members such as @jh1 @amberpep @mrser52 @healthytoday and @rainer.

What medication are you presently on?

REPLY

Hello. I'm looking for medications for Bipolar II that doesn't cause weight gain. Please help. Thanks

REPLY
@ejones51504

Hello. I'm looking for medications for Bipolar II that doesn't cause weight gain. Please help. Thanks

Jump to this post

Lamictal helps with the mood shifts..I take it for yrs now.
Stay far far away from atypical antipsychotics that have the warning causes increased blood sugar…especially Zyprexa and seroquil. I put on 100 lbs from Zyprexa and developed so many health problems…when my Dr told me 2 Mos ago I was getting diabetes….I told myself…idk what I have 2 go through to get off this garbage…I tried 10x and was hospitalized…this was #11…. and I did it!!!….
Lost 30 lbs so far…lost all sugar cravings and overeating. I went through THE worst withdrawals…but I'm on MM….and that really helped.
They put u on these pills and don't care about your future health years down the road…but you DONT want to get sick, and then what good is your MH???…. you're life is cut short.
There's 2 new drugs out there….one is Calypta…I tried it…its a bit stimulating. I didn't like the anxiety…but there's another if u google it….they couldn't put me on it bc I take tramadol.
You keep searching and searching the net my friend until u get an answer. Write down new meds u find. Bring them to ur Dr. If they blow u off and make excuses , which I've seen some old school Dr's do, get a Dr who is up to date on new meds….however u can find to afford it.
U do NOT want to get caught up in the weight gain trap…when that happens…ur labs get messed up too….ur fats go up and put u at risk…so does sugar…ur risk 4 joint problems increase….cancer…..heart disease……
The list is endless.
Protect ur body,mind,spirit.
We are not just one sided creatures.
We can be miracles.
I know I am….
I BEAT ZYPREXA!!!!
LOVE TO YOU!!!! I KNOW THE STRUGGLE WE ALL FACE AS MH CONSUMERS.
PEACE……Audrey.

REPLY
Please sign in or register to post a reply.